Which drugs can cause immunoglobulin E (IgE)-mediated anaphylaxis?

Updated: May 16, 2018
  • Author: S Shahzad Mustafa, MD; Chief Editor: Michael A Kaliner, MD  more...
  • Print
Answer

Many other drugs have been implicated in IgE-mediated anaphylaxis, albeit less frequently. In the surgical setting, anaphylactic reactions are most often due to muscle relaxants but can also be due to hypnotics, antibiotics, opioids, colloids, and other agents. The prevalence of latex allergy was higher during the 1980s (due to the HIV and hepatitis B and C epidemics and the institution of universal precautions), but the incidence has decreased significantly since the widespread use of latex-free materials. If latex is responsible for anaphylaxis in the perioperative setting, reactions tend to occur during maintenance anesthesia, whereas other agents tend to cause reactions during the induction of anesthesia. Volatile anesthetic agents can cause immune-mediated hepatic toxicity but have not been implicated in anaphylactic reactions. [18]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!